Early Health Issues: Enuresis, Long Term Antibiotics and Gardasil
My name is Eva, I am 24 years old, I am from Spain and I would like to share my story. Since I was born I have been a very healthy and active girl. The only thing to note is that I have always had frequent urination and nocturnal enuresis until I was 12 years old. At age 13, I began having frequent bouts of tonsillitis and with each episode, I was given a course of antibiotics. Eventually, I was taking antibiotics every three months along with ibuprofen continuously. At 15 years old, they gave me the human papilloma vaccine (HPV) – Gardasil.
After the vaccine, I began having fructose and sorbitol malabsorption problems and because of the frequency of antibiotics, I developed abdominal pains. I had a very pale color on my face and I was a little more tired than usual. I kept getting sore throats and at age16 they removed the nasopharyngeal tonsil /adenoids. In spite of all of this, I was living a normal life and continued to excel in school, receiving honors degree in high school.
At 18 years old, I had another course of antibiotics. This time for three months because the pus plates of my throat did not go away. I was exhausted. In the end, it was determined that I had a staphylococcus aureus resistant infection that was resistant to penicillin. I had an antibiogram, and of all the chances of antibiotics to which I was sensitive, the doctor chose levofloxacin. I was given levofloxacin for treatment of 14 days.
A few days after the treatment, in September 2012, I moved to another city to start my university studies (2 careers at a time). After a month, I got another sore throat that continued for three months. They put me on intravenous antibiotic. The doctor proposed to me to have an operation on my tonsils and I accepted. Just before the operation, I became sick again, and since they could not operate on me with an infection, he prescribed a round of amoxicillin with clavulanic acid plus levofloxacin. It had been five months since I had taken the first course of levofloxacin. This was in February 2013. After the operation, a month later, my knee and jaw began to hurt on the left side of my body. The traumatologist told me he had nothing. The dentist took my wisdom tooth, did a root canal and made dental fillings on that side, but my pain continued. I finished the course and that summer was very stressful for different reasons.
At the end of the summer, I went back to take an antibiotic for a tooth infection. A week before the beginning of the course, in September 2013, I started to feel very tired, and one night, in the middle of the street, I got dizzy and lost my sight and I had to go to the floor for a while before recovering. That’s where the nightmare began. I began to have multiple symptoms: tachycardia, nervousness, dizziness, stomach pains, intolerances, etc. At the end. I had an analysis and they gave me a diagnosis: Hashimoto’s thyroiditis. They started to treat it and at 4 months, when I was “stable” (in lab numbers), my left ankle started to hurt as if they were squeezing me with a chain. It was horrible and it started to go up to the knee, to the hip and shoulder and the pain in my mouth was worse. All on the symptoms were on my left side. The doctor said I had tendinitis, without more importance.
Over the next four months, I began to weaken. I had no strength, my legs were weak, and my mental exhaustion was increasing. I went through all kinds of doctors: rheumatologists, neurologists, internal medicine, traumatologists, and at the end, they concluded that I had fibromyalgia and chronic fatigue syndrome. That’s it. That is the best they could do and they offered no help.
Taking Matters into My Own Hands: The Fluorquinolone Connection
I began to read to realize that they are catch-all diagnoses, where they put people with multiple symptoms. Eventually, I found a doctor who began to treat the intestinal microbiota, to change my diet, reduce stress, etc. This was from 2014 to 2016. While it is true that I learned to manage crises so as not to live with pain 24 hours a day, I was stuck. I was still exhausted and had neuralgia on the left side of my body. So over these last two years I have tried other doctors, I have gone to neurologists specialized in amino acid biochemistry, but nobody knows why my health has declined so much. I have tried acupuncture, antioxidant therapy, etc. At the same time, I have not stopped reading, until I came to this wonderful blog two months ago, and suddenly EUREKA! Everything makes sense. Nobody had told me until now the dangers of fluoroquinolones. It is true that there are people who notice the problems of the antibiotic while taking it and have to leave it, it started a month later, but everything fits. My symptoms include:
- Chronic fatigue which is very debilitating. I have been at home for 5 years, barely able to go out. I cannot study, work, or anything.
- I have neuralgia / neuropathy ONLY on the LEFT SIDE of the body (no one gives meaning to this), from the head to the left toe.
- Muscle weakness and rigidity
- Intolerance to histamine
- Polyuria, urinary frequency
- Sleep problems, sleep is not refreshing. I have epic dreaming disorder that does not let me rest. This problem of dreaming and getting up very tired has been a problem since since I was 16.
- Problems with noise and light; I have to sleep with plugs and mask.
- Alterations of the nervous system; I startle easily. I have a lot of intolerance to stress.
- Problems with basic regulation of the body
- Dizziness every time I get up when I’m sitting or lying down.
- Recurrent pharyngitis / sinusitis / chest pain.
- Hashimoto’s thyroiditis
- Mental exhaustion
- Weight loss.
- Intestinal problems, intolerances, dysbiosis, infection by chronic GERD.
- Swallowing problems. (The left side of my throat is more inflamed on the inside and it is hard for me to pass the food. It gets stuck).
Surely there are more symptoms, but I forget.
At the Root of My Symptoms: Severe Thiamine Deficiency
After reading the work of Dr. Lonsdale, I measured my transketolase and the result suggests quite a deficiency of thiamine: activation TPPE 25%. So I’ll see if trying this I can improve, until now I was lost and I saw the light at the end of the tunnel.
Questions for Dr. Lonsdale: Hello doctor, first of all thank you immensely for your dedication and work, thank you for your research and your book, you are helping a lot of people. I was lost until I found Hormones Matter and read it. The activation of TPPE is at 24.98%. As I have read, this suggests quite a deficiency of thiamine. I’m going to look for a doctor who wants to help me treat my deficiency. I’ve read that you have to be careful with paradoxical reactions. But I have several questions that I would like you to answer if it is possible:
- The urinary frequency since I was born could have something to do with thiamine deficiency? Would this suggest some kind of genetic problem?
- Is supplementation with thiamine forever or only until the transketolase of 0? What is the time of supplementation with thiamine? When would I have to repeat the analysis of transketolase to see how it evolves?
- Could it be that levofloxacin has done me irreparable damage and I always had thiamine problems? Or can it be something genetic? – What is the suggested treatment?
- I have read about 50mg Allithiamine, with large doses of magnesium and a multivitamin, but how high should Allithiamine go – 200mg, 300mg?
- What do I do in the face of a paradoxical reaction? Do I stop the supplementation a few days and continue again, or to endure the reaction and continue? I want to give this information to the doctor who will treat me, in addition to his book.
- Does it make sense to have only neuralgia on the left side of the body? It is as if I had two bodies, the joints on the right side do not hurt, nor the nerves, only on the left side. I do not have anyone in the family with a similar background. My maternal grandfather was an alcoholic but he managed to quit. My maternal grandmother, 2 aunts and my mother have hypertension. And on my father’s side, my grandmother has always been tired from a young age, with pains and thyroid problems.
Thank you very much, Eva.
We Need Your Help
More people than ever are reading Hormones Matter, a testament to the need for independent voices in health and medicine. We are not funded and accept limited advertising. Unlike many health sites, we don’t force you to purchase a subscription. We believe health information should be open to all. If you read Hormones Matter, like it, please help support it. Contribute now.